Texas, 2010

Flash Flood in Texas, August 31, 2010

August 31, 2010 · NWS CRP · 1 event in 1 county or zone

A slow moving thunderstorm dumped 5 to 7 inches of rain in southeast and central portions of Victoria County, producing flash flooding in and around Victoria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A slow moving thunderstorm dumped 5 to 7 inches of rain in southeast and central portions of Victoria County, producing flash flooding in and around Victoria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 31, 2:18 PM CST, 12 minutes earlier.

Area forecast discussion, Aug 31, 2:18 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
318 PM CDT TUE AUG 31 2010

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...SLIGHTLY BETTER
COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY...MAINLY ACROSS THE
GULF WATERS AND NORTHEAST CWA...AS BETTER MOISTURE POOL REMAINS IN
THIS REGION AND INFLUENCE OF RIDGE HAS SHIFTED WEST. COULD SEE
ADDITIONAL ISOLATED SHOWERS FURTHER SOUTH...INLAND...THROUGH THE
REMAINDER OF THE AFTERNOON. ACTIVITY SHOULD DIMINISH AROUND
SUNSET ACROSS LAND AREAS...BUT WILL PERSIST OVERNIGHT ACROSS THE
GULF. THE INFLUENCE OF THE RIDGE WILL SHIFT EVEN FURTHER WEST ON
WEDNESDAY AND PWS OF 2-2.2 INCHES REMAIN POOLED OVER THE EASTERN
CWA. LOW LEVEL FLOW TURNS EVEN MORE TOWARDS THE EAST...AND WITH
THIS SHOULD SEE SLIGHTLY MORE COVERAGE AGAIN ON WEDNESDAY.
OVERALL...20-30 POPS (ISOLATED TO LOW END SCATTERED). LAREDO HAS
NOT QUITE REACHED HEAT INDEX OF 110 SO FAR TODAY...HOWEVER WILL
MAINTAIN THE HEAT ADVISORY AS THEY MAY APPROACH IT WITHIN THE NEXT
2 HOURS. HEAT INDICES AGAIN 105 TO 109 ON WEDNESDAY...MAINLY
COASTAL BEND AND WEBB COUNTY.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...GULF MOISTURE WILL CONTINUE
TO FILTER WITH MODELS SHOWING PWATS OVER 2 INCHES DURING THE PERIOD
ENSURING ISOLATED CONVECTION THROUGH THE LATTER HALF OF THE WEEK AS
A HIGH PRESSURE SYSTEM LINGERS ACROSS THE SOUTHEASTERN UNITED
STATES. CHANCES OF POPS INCREASE THURSDAY THROUGH SATURDAY AS A COLD
FRONT MOVES THROUGH TEXAS STALLING ACROSS CENTRAL TEXAS. THIS
CREATES A FOCUS FOR CONVECTION...ESPECIALLY OVER THE NORTHERN
PORTIONS OF THE CWA...FOR ISOLATED TO SCATTERED CONVECTION TO
DEVELOP. SUNDAY...THE FRONT GRADUALLY MOVES BACK NORTH AS ANOTHER
HIGH PRESSURE SYSTEM MOVES IN FROM THE WEST HEADING TOWARDS THE
SOUTHEASTERN STATES. PWATS WILL AGAIN REACH AROUND 2 INCHES AS
SOUTHEAST WINDS RESUME. ISOLATED CONVECTION IS STILL POSSIBLE
THROUGH THE EARLY PART OF NEXT WEEK. TEMPERATURES WILL SLIGHTLY
COOL AS THE FRONT MOVES THROUGH THE WEEKEND...BUT WILL BOUNCE BACK
EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    76  95  76  94  77  /  10  20  10  20  10
VICTORIA          76  95  76  96  76  /  10  30  10  20  10
LAREDO            80 103  80 102  80  /  10  10  10  10  10
ALICE             75  98  75  97  76  /  10  20  10  20  10
ROCKPORT          82  94  82  93  81  /  10  30  10  20  20
COTULLA           76 100  76 100  76  /  10  10  10  10  10
KINGSVILLE        77 100  77  97  76  /  10  20  10  20  10
NAVY CORPUS       81  92  81  92  80  /  10  20  10  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: WEBB.

GM...NONE.

&&

JR/76...SHORT TERM
CB/85...LONG TERM
Hazardous weather outlook, Aug 31, 3:30 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
430 AM CDT TUE AUG 31 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-010930-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
430 AM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES CAN BE
EXPECTED THIS AFTERNOON. SOME LOCATIONS MAY BRIEFLY EXPERIENCE
HEAT INDEX VALUES AROUND 110 DEGREES AT TIMES.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INLAND
THROUGH THE AFTERNOON...HOWEVER NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON HEAT INDICES BETWEEN 105 AND 109 DEGREES ARE EXPECTED
THROUGH THURSDAY ACROSS SOUTH TEXAS.

SCATTERED STRONG STORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
ON FRIDAY AND SATURDAY DUE TO THE APPROACH OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/MB

In the hours before

Special weather statement, Aug 31, 1:43 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
243 PM CDT TUE AUG 31 2010

TXZ234-312015-
VICTORIA-
243 PM CDT TUE AUG 31 2010

...A STRONG THUNDERSTORM WAS AFFECTING VICTORIA COUNTY...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GUADALUPE...OR 5 MILES SOUTHEAST OF
VICTORIA...MOVING NORTHWEST AT 5 MPH.

THIS STORM WILL BE NEAR...
  THE CITY OF VICTORIA BY 250 PM CDT.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION...HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM.

JR

The radar

The Corpus Christi radar (KCRP), 120 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Victoria

When
August 31, 2:30 PM CST to 4:15 PM CST
Where
Victoria County, 1.51 mi N of Aloe to 2.5 mi WNW of Dernal
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
28.792, -97.068

Victoria Fire Department responded to stalled vehicles in high water across the city, including a high water rescue of a driver trapped on Lova Drive. Three cars were stalled in high water on Ben Jordan Street, and the road between Houston Highway and Airline was closed due to flooding. An additional three vehicles were stalled in high water at North Main Street and Loop 463.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259394.